Thunderstorm Wind, Mower
- When
- August 25, 6:10 AM CST
- Where
- Mower County, Austin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.667, -92.933
Winds estimated at around 60 mph uprooted trees in Austin (Mower County) and damaged corn fields in rural areas near Ostrander (Fillmore County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Winds estimated at around 60 mph uprooted trees in Austin (Mower County) and damaged corn fields in rural areas near Ostrander (Fillmore County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 25, 2:23 AM CST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 323 AM CDT MON AUG 25 2003 FORECAST CONCERNS THIS PACKAGE...SCATTERED/CHANCE TSRA AND HIGH TEMPERATURES TODAY...TSRA CHANCES TONIGHT/TUESDAY. DATA ANALYSIS AT 07Z SHOWS A RATHER WEAK SURFACE PRESSURE PATTERN ACROSS THE REGION EARLY THIS MORNING. THE FRONTAL BOUNDARY WAS NEAR A KGRB-KPDC-KSUX LINE. 850MB WARM ADVECTION/MOISTURE TRANSPORT OVER THE BOUNDARY...ON A LOW LEVEL JET OF 20 TO 30KTS...GENERATING SCT TSRA ALONG/NORTH OF MN/IA BORDER EARLY THIS MORNING. TSRA TRENDING TO WEAKEN AS THE MOVE EAST INTO THE FORECAST AREA...AWAY FROM THE BETTER LOW LEVEL JET/SUPPORT. WV IMAGERY SHOWS A SUB-TROPICAL MOISTURE PLUME CONNECTION OVER THE AREA THIS MORNING...EXTENDING TO THE WEST/SOUTH TO AZ. WITH PLENTY OF CLOUDS AND HIGHER DEWPOINTS POOLED NEAR THE FRONTAL BOUNDARY...TEMPS AROUND THE AREA REMAIN QUITE MILD EARLY THIS MORNING. NO MAJOR INITIALIZATION ERRORS NOTED WITH 00Z MODELS...AND ALL OFFER QUITE SIMILAR SOLUTIONS TO EACH OTHER AND THEIR PREVIOUS RUNS THRU 72 TO 120HRS. MODELS SIMILARITY AND RUN TO RUN CONTINUITY ADD SOME CONFIDENCE TO FORECAST THIS CYCLE. ALL LOOK TO HAVE A DECENT HANDLE ON THE SFC/UPPER FEATURES ACROSS THE U.S./CAN EARLY THIS MORNING. THUS DIFFICULT TO FAVOR ONE SOLUTION OVER ANOTHER. DIFFERENCES ACTUALLY RATHER MINOR...AND FAVORED AN ETA/GFS COMPROMISE. IN THE SHORT TERM...850-7H WARM/MOISTURE ADVECTION...THOUGH ONLY WEAK TO MDT...CONTINUES ACROSS THE FRONTAL BOUNDARY TODAY. BOUNDARY LIFTS NORTH AS THE SHORTWAVE COMING THRU MT STRENGTHENS THE NEXT LOW/COLD FRONT IN THE DAKOTAS. SHRA/TSRA TO BE ONGOING OVER PARTS OF THE FORECAST AREA EARLY THIS MORNING AND WILL ATTEMPT TO DETAIL MORNING GRIDS FOR SUCH. AFTERNOON PORTION OF FORECAST HINGES ON A BREAK IN THE CLOUDS AND SOME SUNSHINE. IF NUMERICAL GUIDANCE HIGHS CAN BE REACHED...MODEL SOUNDINGS SHOW CAPE ON THE ORDER OF 2K-3K J/KG WITH CIN OF 50 J/KG OR LESS. SHEAR PROFILES ALSO INCREASE WITH APPROACH OF THE SHORTWAVE TROUGH. CONTINUED CHANCE POPS ALL AREAS THIS AFTERNOON. PREVIOUS GRID FORECAST HIGHS NEAR LATEST NUMERICAL GUIDANCE AND LOOK GOOD. NEXT TROUGH/FRONT PUSHES ACROSS THE AREA TONIGHT. LOW LEVEL INSTABILITY REMAINS OVER THE AREA AHEAD OF THE FRONT...ALONG WITH WEAK 850MB WARM/MOISTURE ADVECTION. CONVERGENCE/ FORCING WITH THE FRONT NOT PROGGED TO BE THAT STRONG...HOWEVER GIVEN THE MOIST AIRMASS AND ELEVATED INSTABILITY AHEAD OF IT...CONTINUED TSRA CHANCE WARRANTED TONIGHT. FAVORED BLEND OF GUIDANCE LOWS TONIGHT. BOTH ETA/GFS INDICATE LOW LEVEL MOISTURE/INSTABILITY TO LINGER OVER THE AREA ON TUE. MODELS SOUNDINGS SHOW CAPES IN EXCESS OF 3K J/KG...MINIMAL CIN...STEEP MID LEVEL LAPSE RATES AND DECENT 0- 6KM BULK SHEAR. EVEN WITH THE FORECAST AREA BEHIND THE LOW LEVEL TROUGH AXIS...CONTINUED SLIGHT CHANCE/CHANCE MENTION OF TSRA ON TUE. FAVORED BLEND OF GUIDANCE HIGHS ON TUE. COOLER...DRIER CANADIAN HIGH PRESSURE AT THE SURFACE WITH SHORTWAVE RIDGING ALOFT BUILDS IN FOR TUE NIGHT/WED. GUIDANCE LOWS REASONABLE TUE NIGHT. WITH PARTLY- MOSTLY SUNNY SKIES EXPECTED WED...RAISED HIGHS A BIT OVER GFS-MOS VALUES. NEXT STRONGER SHORTWAVE AND SFC TROUGH/FRONT STILL DUE IN FOR THU. GFS RUNS HAVE BEEN RATHER CONSISTENT WITH THEIR DEPICTION OF THIS SYSTEM SINCE 23/00Z. DECENT MOISTURE/FORCING INDICATED WITH THIS WAVE...BUT LEFT THU FORECAST ALONE FOR NOW. MEDIUM RANGE MODELS CONTINUE TO INDICATE A SEASONABLY COOL AND DRY START TO THE LABOR DAY WEEKEND AS A BROAD UPPER TROUGH SETTLES OVER THE NORTH-CENTRAL U.S. AND CANADIAN HIGH PRESSURE BUILDS IN AT THE SURFACE. EXTENDED PORTION OF FORECAST LOOKS TO BE IN GOOD SHAPE FOR NOW. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. RRS
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-261100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 600 AM CDT MON AUG 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A NEARLY STATIONARY COLD FRONT OVER THE REGION THIS MORNING WILL MOVE SLOWLY NORTH THIS AFTERNOON AS A WARM FRONT. THUNDERSTORMS WILL CONTINUE IN THE VICINITY OF THE FRONT THROUGH MID MORNING BEFORE DISSIPATING. NO SEVERE WEATHER IS ANTICIPATED WITH THESE STORMS. BY MID TO LATE AFTERNOON AS ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP IN THE VICINITY OF THE FRONT. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER COLD FRONT WILL MOVE THROUGH THE REGION TUESDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON NEAR THE FRONT ACROSS MAINLY NORTHEAST IOWA INTO SOUTHERN WISCONSIN. SOME OF THESE STORMS AGAIN WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS. THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY INTO FRIDAY...BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EVENING AND THEN AGAIN TUESDAY AFTERNOON. 04
The Minneapolis radar (KMPX), 141 km away, was scanning. The volume nearest the first event began at 12:09 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379060, 5379409.